Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Flagstaff, AZ

July 28, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2017, 4:04 PM MST for Yavapai County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 4:04 PM MST (23:04 UTC)
Expired
Jul 28, 2017, 4:26 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS55 KFGZ 282304
SVRFGZ
AZC025-282345-
/O.NEW.KFGZ.SV.W.0036.170728T2304Z-170728T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
404 PM MST FRI JUL 28 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 404 PM MST, a severe thunderstorm was located over Indian Hill
  West Prescott, or near Prescott Valley, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Prescott, Indian Hill West Prescott, Downtown Prescott and White
  Spar Campground.

This includes State Route 89 between mile markers 308 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 11254 3456 11250 3456 11247 3452 11246
      3449 11249
TIME...MOT...LOC 2304Z 010DEG 1KT 3453 11249 

HAIL...0.75IN
WIND...60MPH
 
$$
McCollum
1 follow-up statement
929 
WWUS55 KFGZ 282326
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
426 PM MST FRI JUL 28 2017

AZC025-282335-
/O.CAN.KFGZ.SV.W.0036.000000T0000Z-170728T2345Z/
Yavapai-
426 PM MST FRI JUL 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
                
The storm over Prescott which prompted the warning has weakened 
below severe limits, and no longer pose an immediate threat to life 
or property.

herefore the warning has been cancelled.

LAT...LON 3454 11254 3456 11250 3456 11247 3452 11246
      3449 11249
TIME...MOT...LOC 2323Z 010DEG 1KT 3452 11249 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:38 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 28, 3:38 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
338 PM MST Fri Jul 28 2017

.SYNOPSIS...Expect daily chance for showers and thunderstorms as
an active monsoon pattern remains in place across northern Arizona
into next week.

&&

.DISCUSSION...Scattered showers and thunderstorms initiated first
along the White Mountains and Mogollon Rim by late morning, with
new storms now forming along outflows across northern Gila and
Yavapai Counties. Less intense activity has recently begun across
portions of the Little Colorado River Valley, likely due to a lack
of instability there. Most of today's storms have been short-
lived, with heavy rainfall being the primary hazard.

Most model guidance predicts that shower activity will continue
through the overnight hours. This is likely do to the existence of
an inverted trough/vorticity maxima currently draped across
central portions of the area. The best chances for overnight
rainfall appear to be roughly east of a line from the Four Corners
to Prescott.

Plenty of low level moisture will remain in place for another
round of showers and thunderstorms on Saturday. Weak shear, modest
instability and slow storm movement will once again combine to
make flash flooding the primary hazard. Saturday may see an
increase in storm activity as compared to today, but this will
depend on the movement of the inverted trough and the nature of
the overnight convection. In general, expect another wet day
across much of the area, with good chances for storms continuing
into at least early next week.

There are some indications that drier air may work its way into
the area from the north around the middle of next week. However,
without a strong and persistent drying mechanism, at least
isolated storms will likely continue into the foreseeable future.
Will continue to monitor this drying trend over the coming days.

&&

.AVIATION...For the 00Z package...Scattered SHRA/TSRA expected to
continue again until 02Z with MVFR to IFR conditions in the
heavier storms. Clearing conditions overnight with a return to
active showers and thunderstorms around 18z Saturday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect daily rounds of showers and thunderstorms
across the fire district this weekend and into early next week.
Winds to be generally light except in the vicinity of thunderstorms.
Lightning, gusty erratic winds, and flash flooding are the main
threats from these storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:13 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 28, 1:49 PM MSTFlash Flood WarningFGZCoconino, Gila116 min
Jul 28, 3:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 28, 4:24 PM MSTSevere Thunderstorm WarningFGZYavapai12 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.